Blood thinner and ablation: Hi, I have had... - AF Association

AF Association

21,638 members26,332 posts

Blood thinner and ablation

2524-GrannyK
2524-GrannyK

Hi, I have had proximal afib for about 3 years. The attacks are becoming more frequent & longer (10-20 hours), maybe every 3 months & I want to see if an ablation will work for me. I consulted with a cardiologist for a cyroblation. He does them while you stay on your blood thinner. In my case it’s eloquis with no reversal agent? Has anyone had this procedure?

14 Replies

I have had a number of ablations and I have always had to stay on an anticoagulant in my case - Warfarin.

Pete

Yes I've had a combined cryo and RF ablation. I remained on warfarin. If you're having an ablation then it's best to remain on your usual uninterrupted anticoagulant. It's important that your cardio does a lot of ablations as it's a tricky procedure. I assume he specialises in Electrophysiology?

2524-GrannyK
2524-GrannyK in reply to MarkS

Thank you! I’m encouraged to see so many replies. It really helps!! I don’t know how to find the best EP or determine the credentials they need,, is EP a “medical credential” or a definition?

I live in southern CA and have looked at a dr. Gregory Feld San Diego and a Dr R.Banker Newport Beach, just not sure how to find which one does more procedures or who is better. I saw one of EP and was given a description of the procedure told I needed to stay on my eloquis throughout the procedure & after, I would get. TEE to check for clots in the atria and a pulmonary vein CT prior to the procedure.

There is no reversal agent for Eloquis? In the event of an internal bleed? I would think they would change over to warfarin

Is the complication rate with cyroblation really 1% with success rate 80 percent..

EP is the term for a cardiologist who specialises in electrical disfunctions of the heart and also performs procedures to rectify them, so I guess it’s both!

Hopefully you will get a reply re choosing from someone in the USA as we aren’t familiar with your system.

Thank you! Me too😊 stay well.

BobD
BobDVolunteer

This is safest way to do ablations to help prevent micro embolii forming during the process.

2524-GrannyK
2524-GrannyK in reply to BobD

Thank you. New blood thinners Eloquis) have no reversal agent, a bit scary😊

BobD
BobDVolunteer in reply to 2524-GrannyK

Just to be pedantic they do not thin blood, they slow the clotting process. Reversal agents are not really an issue in most cases as normal first aid can deal with all but the most severe kind of accident (accidental amputaion for example). Warfarin can't generally be reversed quickly either so it really is a non issue. When I had my first ablation in 2005 it was common to stop warafin (the only anticoagulant at that time) five days before procedure and be bridged with heparin. Experience , however, suggested that debris formed by the ablation process could create micro embolii which in turn could get into the brain which was not a great idea. Hence now all ablataions are done whilst patient is anticoagulated.

Just remmeber that you are in a hospital where they have the best facilities should anything go wrong.

2524-GrannyK
2524-GrannyK in reply to BobD

Thank you. I actually have already had 2 bleeding events while on eloquis, one was in my intestines. They both resolved inside 48 hours, that is actually why I was concerned😊

Yes, I had to be on a bloodthinner OR have a camera down the throat (t.o.e.) as the option as I have a bleeding disorder.

I had two ablations on Pradaxa (dabagitran). As I was low chads2vasc The only reason I took the Anticoagulant as was because my EP demanded I took it from 25 days prior to the ablation until he told me to stop after the 3 months post ablation review.

Hmm read this yesterday little knowing that I would get the call for my ablation this morning - booked in for ablation on 20th. I have been told to not take my apixaban on the morning of the procedure by the nurse just a few minutes ago???? Now you have me worried.

If you take it daily all the way till the morning of, the procedure, I wonder if it’s because they use other blood thinners during the procedure? Are you spending the night in the hospital? They might give it to you there. I would ask.

From what they said I will take it the evening of the procedure just miss the morning dose. The life of the drug is 12 hours (so have to take it on time every 12 hours but this can be allowed to slip by no more than 2 hours so I have been told) so as soon as you miss a dose within 2 hours you should be getting back to normal coagulation for you. I presume they are going to use T.O.E or using a different anticoagulant. Thing is the person giving the details on the phone was not a nurse but an appointments clerk and then when you get in touch with the nurse you find your Doc and his secretary are off until Monday so she can't clarify anything until they are back. Its a shame it wasn't a call from a nurse or the docs secretary these days as everyone is on different working hours and just happens that the clerk gets to call me on the day that my Doc and secretary are not in. Loved telling the nurse I managed to get in touch with that the secretary was not there she went away and came back and said yes you are right the secretary is not there! Just had an e mail to say she was away until Monday and also called her number which said her hours were now 08.30 - 03.30 Monday to Thursday! As for spending the night they said a bed is always booked for you in case you need to spend the night but if your procedure is early you will most likely go home unless you have particular problems. As they are getting me in at 07.30 they thought I would have the procedure in the morning so could go home that day.

You may also like...